Hail, Colfax
- When
- June 5, 4:15 PM MST to 4:16 PM MST
- Where
- Colfax County, Farley
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 36.350, -104.040
Penny size hail in Farley.
A dome of high pressure established itself over southwestern New Mexico while moist, low-level southeasterly flow shifted westward across eastern New Mexico beneath the high. Scattered to numerous showers and thunderstorms developed around the high terrain of central New Mexico then propagated eastward into the plains.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABQ wrote it up.
A dome of high pressure established itself over southwestern New Mexico while moist, low-level southeasterly flow shifted westward across eastern New Mexico beneath the high. Scattered to numerous showers and thunderstorms developed around the high terrain of central New Mexico then propagated eastward into the plains. These storms organized into a squall line that moved across the plains into west Texas. The strongest storm produced penny size hail around Farley. Many other parts of eastern NM saw strong wind gusts between 40 and 50 mph, pea to dime size hail, and heavy rainfall.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Jun 5, 2:27 PM MST, 1 hour 48 minutes earlier.
Area Forecast Discussion National Weather Service Albuquerque NM 327 PM MDT Mon Jun 5 2017 .SYNOPSIS... Low level moisture will continue to seep under the upper level ridge through Wednesday. Showers and thunderstorms are expected to continue daily through Wednesday, with the potential for at least a few strong or severe storms each day across the eastern plains. Storm coverage should increase daily across the west as well, but a mix of wet and dry storms will be the rule. Drier conditions will begin to move in on Thursday and moreso Friday and over the weekend. Dry and windy conditions look to return Saturday and Sunday. && .DISCUSSION... Showers and thunderstorms have erupted along and just east of the central mountain chain this afternoon. This storms are expected to continue to roll off the high terrain toward the southeast through the evening. LAPS analysis is showing between 500 and 1000 J/KG of CAPE (locally higher) which will allow for a few storms to produce hail up to the size of quarters. Strong and gusty winds will also be a threat from these storms. Meanwhile, west of the central mountain chain, a few storms developed early this afternoon which have since dissipated and sent out outflow boundaries. These outflow boundaries will continue to collide, but the lack of moisture is limiting additional thunderstorm development. Overnight, the storms should sent a boundary westward through the gaps of the central mountain chain which will help moisten low levels to the ContDvd. On Tuesday, conditions look to be even more conducive for strong to severe storms across eastern NM, and a few more storms across the west thanks to the low level moisture influx. Increasing moisture across the plains will allow for CAPE values btw 500-1500 J/KG, and wind shear will increase as well. Like today, expect storms to develop along or just east of the Central Mtn Chain, then roll off the mountains toward the southeast. Another boundary should surge westward on Tuesday evening, again replenishing moisture across the Rio Grande Valley and points westward. The moisture is expected to make it at least to the ContDvd again, if not further. Then on Wednesday, rinse and repeat. Strong to severe storms will return to the plains, with a mix of wet and dry storms across the west. The amount of severe weather will depend on how worked over the atmosphere will be from the day prior, and how many debris clouds there are. Thursday will begin the transition into drier weather. The upper level ridge that moisture has been seeping under will begin to break down allowing dry air to move in from the west. That said, still looks like there will be a fair amount of shower and thunderstorm activity across southern and eastern portions of the state. Could see a strong storm or two as well. Drier air will push further into the state on Friday, limiting thunderstorm chances further. Isolated storms are not out of the question. If the moisture is slower to move out, could see a bit more storm coverage. Over the weekend, dry southwesterly flow will move over NM. Dry and windy conditions will return to the Land of Enchantment. Critical fire weather conditions will be possible, discussed in more detail below. 34 && .FIRE WEATHER... Low level flow is becoming more east/southeast across eastern NM today while an upper high consolidates over southwestern NM. This is allowing for increased coverage of showers and storms along and east of the central mt chain today. Storms will move southeast and be capable of brief rain with gusty, erratic outflow winds. The main focus for strong storms will be over eastern NM thru this evening. This will allow outflows to push west through gaps in the central mt chain tonight, and lead to better moisture for Tuesday as far west as the ContDvd. Coverage Tuesday will likely increase again and force another moisture surge farther west to the Arizona border through Wednesday. The northwest plateau will be the more likely location to remain dry with fair to poor recoveries and hot temps through this period. Temps elsewhere will trend slightly cooler with improving overnight recoveries. Precip amounts between one half inch and one inch may cover a widespread area of eastern NM while more spotty footprints of wetting rainfall impact western NM. Changes will begin Thursday as the upper high breaks down into northern Mexico while an upper trough takes shape along the west coast. Shower and storm coverage will focus more into southern and eastern NM while humidities trend much drier west of the Cont Dvd, particularly over the northwest plateau. Overnight recoveries may even become poor by Friday morning. Models continue to advertise a stronger push of west/southwest flow aloft with the approaching upper trough Friday. Flow aloft increases even more Saturday and Sunday with potential for critical fire wx conditions, particularly across central and western NM. Models have been consistent with deep mixing, warmer temps, unstable conditions, single digit minimum humidity values, and poor to fair recoveries. Green up and recent rains may play a role in holding off on issuance of any red flag warnings for eastern NM during this fire growing pattern. Guyer && .AVIATION... 18Z TAF CYCLE Moist southeast low level flow over eastern NM moving westward beneath an upper ridge over western NM will set the stage for an active afternoon and evening east of the Rio Grande Valley. SHRA/ TSRA developing over the central high terrain at 18Z will move S/SE near 15kt and merge into clusters over eastern NM thru 00Z. Any direct hits will produce strong outflow winds, brief MVFR vsbys with brief heavy rain, and perhaps some hail. These storms will force gap winds into the Rio Grande Valley aft 02Z, which may become strong for a couple hours, especially at KABQ. Even a few SHRA may develop along this boundary as it surges through the valley. Precip will taper off to a mid level cloud deck overnight. Another active day is on tap Tuesday. Guyer && .PRELIMINARY POINT TEMPS/POPS... Farmington...................... 54 92 54 92 / 5 5 5 0 Dulce........................... 46 85 44 84 / 5 10 10 10 Cuba............................ 52 87 51 88 / 10 20 30 10 Gallup.......................... 46 89 46 89 / 5 10 5 5 El Morro........................ 44 84 44 85 / 5 10 10 10 Grants.......................... 48 88 49 88 / 5 10 10 10 Quemado......................... 57 85 58 85 / 5 10 10 10 Glenwood........................ 51 94 49 93 / 10 10 5 5 Chama........................... 43 78 43 79 / 20 30 20 30 Los Alamos...................... 60 79 57 79 / 30 40 40 30 Pecos........................... 49 79 48 80 / 40 40 50 30 Cerro/Questa.................... 47 77 46 77 / 40 40 40 40 Red River....................... 40 70 39 71 / 50 60 50 50 Angel Fire...................... 39 70 37 71 / 50 60 50 50 Taos............................ 47 80 44 80 / 30 30 40 30 Mora............................ 47 74 46 75 / 50 60 50 40 Espanola........................ 60 85 57 85 / 20 20 20 20 Santa Fe........................ 58 82 55 82 / 30 30 50 20 Santa Fe Airport................ 55 86 53 85 / 20 20 30 20 Albuquerque Foothills........... 64 90 62 89 / 10 20 30 10 Albuquerque Heights............. 66 91 63 90 / 10 10 30 10 Albuquerque Valley.............. 64 92 62 91 / 10 10 20 10 Albuquerque West Mesa........... 63 91 61 91 / 10 10 20 10 Los Lunas....................... 62 93 60 93 / 10 10 20 10 Rio Rancho...................... 63 91 62 90 / 10 10 20 10 Socorro......................... 61 94 61 93 / 10 10 20 20 Sandia Park/Cedar Crest......... 50 86 51 86 / 20 20 40 20 Tijeras......................... 57 88 56 87 / 10 20 40 20 Moriarty/Estancia............... 51 85 51 85 / 20 30 30 20 Clines Corners.................. 53 80 52 80 / 30 50 50 30 Gran Quivira.................... 56 86 55 85 / 10 30 40 20 Carrizozo....................... 62 88 61 88 / 10 20 40 20 Ruidoso......................... 50 80 51 79 / 30 50 50 40 Capulin......................... 49 77 49 75 / 50 60 60 50 Raton........................... 49 80 48 79 / 40 60 50 40 Springer........................ 46 81 46 80 / 40 60 50 40 Las Vegas....................... 50 77 48 78 / 40 60 50 40 Clayton......................... 55 81 55 80 / 30 60 60 40 Roy............................. 50 79 51 80 / 40 60 60 40 Conchas......................... 59 85 58 84 / 40 50 60 30 Santa Rosa...................... 56 85 56 84 / 40 50 60 30 Tucumcari....................... 59 87 59 86 / 40 50 60 30 Clovis.......................... 60 84 59 83 / 20 30 60 30 Portales........................ 61 85 61 84 / 30 30 60 30 Fort Sumner..................... 61 86 61 85 / 40 40 60 30 Roswell......................... 64 90 65 89 / 20 20 60 20 Picacho......................... 58 84 58 85 / 30 30 60 30 Elk............................. 54 81 55 82 / 20 40 50 40 && .ABQ WATCHES/WARNINGS/ADVISORIES... None. && 34
Hazardous Weather Outlook National Weather Service Albuquerque NM 432 AM MDT Mon Jun 5 2017 NMZ501>540-061100- Northwest Plateau-Chuska Mountains-Far Northwest Highlands- Northwest Highlands-West Central Plateau-West Central Mountains- West Central Highlands-Southwest Mountains- San Francisco River Valley-San Juan Mountains-Jemez Mountains- West Slopes Sangre de Cristo Mountains- Northern Sangre de Cristos above 9500 feet/Red River- Southern Sangre de Cristos above 9500 feet- East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley- Lower Chama River Valley-Santa Fe Metro Area- Middle Rio Grande Valley/Albuquerque Metro Area- Lower Rio Grande Valley-Sandia/Manzano Mountains-Estancia Valley- Central Highlands-South Central Highlands-Upper Tularosa Valley- South Central Mountains-Raton Ridge/Johnson Mesa- Far Northeast Highlands-Northeast Highlands-Union County- Harding County-Eastern San Miguel County-Guadalupe County- Quay County-Curry County-Roosevelt County-De Baca County- Chaves County Plains-Eastern Lincoln County-Southwest Chaves County- 432 AM MDT Mon Jun 5 2017 This hazardous weather outlook is for portions of north and central New Mexico. .DAY ONE...Today and Tonight A few strong storms are likely this afternoon and evening between the Central Mountain Chain and the Texas border, especially across the Northeast Highlands/Plains where hail to the size of nickels and winds gusts to near 55 mph are possible. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Severe storms are possible Tuesday afternoon and evening east of the Central Mountain Chain, where the main threats will be hail of one inch in diameter or greater and strong wind gusts of 58 mph or greater. The main threat area will be along and east of a Raton to Clines Corners to Ruidoso line. More strong to potentially severe storms are possible Wednesday afternoon and evening, mainly south of Interstate 40 and east of Interstate 25. .SPOTTER INFORMATION STATEMENT... Contact local law enforcement or the National Weather Service to report hail size, wind speeds and any damage that may be related to severe storms. 11
Special Weather Statement National Weather Service Albuquerque NM 338 PM MDT MON JUN 5 2017 NMZ515-527-528-052215- Far Northeast Highlands-East Slopes Sangre de Cristo Mountains-Raton Ridge/Johnson Mesa- 338 PM MDT MON JUN 5 2017 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL COLFAX COUNTY UNTIL 415 PM MDT... At 337 PM MDT, Doppler radar was tracking a strong thunderstorm 17 miles north of Cimarron, or 22 miles southwest of Raton, moving southeast at 15 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. Heavy rain will also be possible with this storm. This storm will remain over mainly rural areas of central Colfax County. && LAT...LON 3672 10495 3682 10482 3670 10458 3653 10481 TIME...MOT...LOC 2137Z 318DEG 12KT 3675 10482 44
Special Weather Statement
National Weather Service Albuquerque NM
348 PM MDT MON JUN 5 2017
NMZ526-539-052215-
Eastern Lincoln County-South Central Mountains-
348 PM MDT MON JUN 5 2017
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL LINCOLN COUNTY UNTIL 415
PM MDT...
At 348 PM MDT, Doppler radar was tracking a strong thunderstorm near
Jicarilla, or 17 miles northeast of Carrizozo, moving southeast at 15
mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
Heavy rain and frequent and dangerous cloud to ground lightning will
also be possible with this storm.
Locations impacted include...
Jicarilla and White Oaks.
&&
LAT...LON 3381 10581 3384 10580 3394 10566 3377 10540
3358 10564
TIME...MOT...LOC 2148Z 318DEG 12KT 3383 10568
44Special Weather Statement National Weather Service Albuquerque NM 359 PM MDT MON JUN 5 2017 NMZ527-528-530-052230- Far Northeast Highlands-Union County-Raton Ridge/Johnson Mesa- 359 PM MDT MON JUN 5 2017 ...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL UNION AND SOUTHEASTERN COLFAX COUNTIES UNTIL 430 PM MDT... At 359 PM MDT, Doppler radar was tracking a strong thunderstorm 15 miles northwest of Farley, or 24 miles southwest of Des Moines, moving south at 20 mph. Half inch hail and wind gusts up to 50 mph will be possible with this storm. Heavy rain will also be possible with this storm. Locations impacted include... Farley. && LAT...LON 3658 10431 3664 10409 3636 10393 3629 10425 TIME...MOT...LOC 2159Z 343DEG 15KT 3655 10418 44
Special Weather Statement National Weather Service Albuquerque NM 433 PM MDT MON JUN 5 2017 NMZ527-528-530-052300- Far Northeast Highlands-Union County-Raton Ridge/Johnson Mesa- 433 PM MDT MON JUN 5 2017 ...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL UNION AND SOUTHEASTERN COLFAX COUNTIES UNTIL 500 PM MDT... At 433 PM MDT, Doppler radar was tracking a strong thunderstorm 10 miles north of Farley, or 23 miles southwest of Des Moines, moving southeast at 15 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. Heavy rain will also be possible with this storm. Locations impacted include... Farley. && LAT...LON 3653 10423 3660 10402 3637 10384 3627 10415 TIME...MOT...LOC 2233Z 336DEG 11KT 3650 10410 44
Special Weather Statement National Weather Service Albuquerque NM 449 PM MDT MON JUN 5 2017 NMZ523-533-539-052315- Eastern Lincoln County-Guadalupe County-Central Highlands- 449 PM MDT MON JUN 5 2017 ...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL LINCOLN... SOUTHWESTERN GUADALUPE AND SOUTHEASTERN TORRANCE COUNTIES UNTIL 515 PM MDT... At 449 PM MDT, Doppler radar was tracking a strong thunderstorm 16 miles northeast of Corona, moving southeast at 10 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. Heavy rain will also be possible with this storm. Locations impacted include... Duran. && LAT...LON 3443 10553 3452 10534 3434 10514 3420 10542 TIME...MOT...LOC 2249Z 328DEG 8KT 3442 10539 44
Special Weather Statement
National Weather Service Albuquerque NM
515 PM MDT MON JUN 5 2017
NMZ533-539-052345-
Eastern Lincoln County-Guadalupe County-
515 PM MDT MON JUN 5 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN LINCOLN AND
SOUTHWESTERN GUADALUPE COUNTIES UNTIL 545 PM MDT...
At 515 PM MDT, Doppler radar was tracking a strong thunderstorm 12
miles south of Vaughn, moving southeast at 15 mph.
Penny size hail and wind gusts up to 50 mph will be possible with
this storm.
Heavy rain will also be possible with this storm.
This storm will remain over mainly rural areas of northeastern
Lincoln and southwestern Guadalupe Counties.
This includes Highway 285 between Mile Markers 177 and 194.
&&
LAT...LON 3413 10508 3440 10530 3452 10515 3435 10489
3428 10489
TIME...MOT...LOC 2315Z 320DEG 11KT 3441 10519
44The Cannon AFB radar (KFDX), 195 km away, was scanning. The volume nearest the first event began at 23:16 UTC.
1 hail. Local standard time, as filed.
Penny size hail in Farley.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Mexico in 2017Every state in 2017This day in weather historyWarnings in New Mexico, June 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 692226.